Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 12, 2020, 3:19 PM PDT for Imperial County, California. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 3:19 PM PDT (22:19 UTC)
- Expired
- Mar 12, 2020, 3:45 PM PDT
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Imperial County, CA
The radar
The Yuma radar (KYUX), 83 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 3:47 PM PDT | HAIL 0.25 | 4 Nw Holtville, CA | BETWEEN IMPERIAL AND HOLTVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WUUS55 KPSR 122219 SVRPSR CAC025-122245- /O.NEW.KPSR.SV.W.0002.200312T2219Z-200312T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 319 PM PDT Thu Mar 12 2020 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... South central Imperial County in southeastern California... * Until 345 PM PDT. * At 318 PM PDT, a severe thunderstorm was located near Calexico, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... El Centro, Imperial, Holtville and Heber. * This includes the following highways... CA Interstate 8 between mile markers 34 and 49. CA Route 78 between mile markers 23 and 25. CA Route 111 between mile markers 2 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large hail and damaging winds and frequent cloud to ground lightning is occurring with this storm. Move indoors immediately. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3270 11537 3268 11559 3294 11568 3298 11533 TIME...MOT...LOC 2218Z 172DEG 16KT 3274 11549 HAIL...1.00IN WIND...<50MPH $$ AJ
1 follow-up statement
667 WWUS55 KPSR 122238 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 338 PM PDT Thu Mar 12 2020 CAC025-122245- /O.CON.KPSR.SV.W.0002.000000T0000Z-200312T2245Z/ Imperial CA- 338 PM PDT Thu Mar 12 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH CENTRAL IMPERIAL COUNTY... At 336 PM PDT, a severe thunderstorm was located near Imperial, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... El Centro, Imperial, Holtville and Heber. This includes the following highways... CA Interstate 8 between mile markers 34 and 49. CA Route 78 between mile markers 23 and 25. CA Route 111 between mile markers 2 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Move indoors immediately. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3270 11537 3268 11559 3294 11568 3298 11533 TIME...MOT...LOC 2236Z 172DEG 16KT 3282 11550 HAIL...1.00IN WIND...<50MPH $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:29 PM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 12, 1:29 PM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Thu Mar 12 2020
.SYNOPSIS...
A slow moving and wet storm system will bring widespread showers
and thunderstorms into tonight with showers. Showers will linger
across much of Arizona on Friday. After a brief dry period this
weekend, another colder but not as wet storm system is expected
toward the middle of next week.
&&
.DISCUSSION...
Not much change in forecast thinking for the current system
impacting the region. GOES-17 water vapor imagery indicated the
center of the upper level low is finally progressing eastward, now
approaching the coast of the baja peninsula. Increasingly
diffluent flow ahead of the low, over an airmass of record high
PWAT values (1.2" observed at Yuma this morning, essentially at
record levels for the winter months), is allowing for widespread
showers to continually develop. A notable short wave in the moist
southwest flow is evident due to a developing baroclinic leaf. The
low should continue to progress through the region tonight as it
is nudged onward by a developing upstream anticyclone and and
pulled a bit by a jet streak moving through the Interior West.
Short-term, high-res convective allowing models continue to show
showers and storms increasing in coverage and intensity this
afternoon across southeast California, with a second round across
south-central Arizona (including Phoenix) this evening. The
coverage/intensity along with continued upslope southeasterly
flow in Imperial, eastern Riverside, Yuma, and La Paz counties
will likely lead to areas of flooding/flash flooding.
Precipitation amounts over the past 6-12 hours are on the order of
0.25-0.75". Additional precipitation from the HREF mean for this
area should be 0.5-1.5" with potential for localized 3". For this
reason, WPC earlier upgraded the area to a Moderate risk of
flooding on the Day 1 Excessive Rainfall Outlook. A Flash Flood
Watch remains in effect for this area through 11 AM Friday (as
runoff issues continue into the morning).
For south-central Arizona, including the Phoenix area and into
southern Gila County, rainfall will become more of an issue as the
afternoon and in particular evening unfold. Additional rainfall
of 0.5-1.0" is likely with potential for localized 3", especially
in upslope areas of northern Maricopa County and toward the Four
Peaks area. Saturated ground conditions from rains earlier in the
week will mean washes and creeks will quickly respond to this next
round. Flooding/flash flooding will become a significant concern
as the evening wears on. A Flash Flood Watch will remain in effect
through 5 PM Friday (as runoff conditions continue).
We can't rule out the threat of other modes of severe weather as
well for all areas - lightning of course with thunderstorms, but
hail as well with the steepening mid-level lapse rates. Enough
shear will be in place for a few of the storms to show rotating
characteristics, supporting stronger updrafts. Should a storm
becoming rooted in the boundary layer, a tornado or two will
become possible.
A rapid decrease in shower activity will take hold over our
western CWA by Friday, but conditions will be slow to improve for
Maricopa/Pinal/Gila counties. Precipitation chances will remain
quite high in this area for Friday due to remaining high moisture
levels and some mid-level instability, but actual additional rain
amounts should be fairly light (0.10-0.25").
The synoptic pattern Saturday through Wednesday will feature
anomalously strong anti-cyclones anchored over the Southeast US
and Gulf of Alaska. Between them, a closed (currently off the
coast of British Columbia) will deepen and gradually move toward
the Southwest US. Ensembles are showing fairly good agreement with
the timing, track, and overall intensity of this system. Ahead of
the system, persistent southwest flow will promote warming
temperatures, with widespread 70s (60s at higher elevations)
Saturday into Tuesday. Spread on temperatures is fairly tight
Sat-Tue, leading to above average confidence.
By Wednesday, our forecast area will begin to feel the influence
of this system as it moves across the region. Broad upper level
diffluence and isentropic/orographic lift will promote
precipitation development. Right now moisture availability looks
to be on the lower end, with GEFS members ranging from 0.4-0.7
inches (mean 0.5). While that would perhaps point to lower QPF
values, the system will be quite a bit colder, with 700 mb
temperatures forecast to be below the 10th percentile for mid/late
March. Given a colder airmass, precipitation processes and
forcing could compensate for the lower moisture content. The
current forecast leveraging WPC guidance indicates roughly half an
inch of precipitation for the Phoenix area. However, it is noted
that the latest NBM runs are wetter, with a 5% chance for 1.00"+.
&&
.AVIATION...Updated at 1750Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Steady stream of extremely moist air continues to aim into central
Arizona this afternoon. A larger storm system that has been
sitting off the California coast the past several days will
finally beginning moving eastward this afternoon. Showers will
redevelop this afternoon across the Phoenix area, with strong
embedded thunderstorms possible this evening. Higher vsby/cigs
early this afternoon will come back down starting 22Z and remain
low during an active evening. Gradual improvement expected
overnight, though lower ceilings will remain into Friday. Winds
will generally be out of the southeast through this afternoon,
swing to the southwest this evening with heavier shower/storm
activity, then gradually back to the southeast overnight. Storms
could bring variable gusty winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Widespread showers with low cigs/vsby will continue through the
afternoon. Thunderstorms will develop as well, bringing the threat
of variable gusty winds. Conditions will begin to improve after
01-02Z this evening as the overall storm system begins to move to
the northeast.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Drier conditions will move in during the weekend before more
unsettled weather is expected into the middle part of next week.
Humidity levels will stay elevated through the period with minimum
readings generally 25-40%. High temperatures will stay near or a
bit below seasonal normals through the weekend with well below
normal temperatures likely by the middle of next week. Winds will
be breezy at times through much of the period, especially during
the daytime hours. Gusts will mostly reach into the 20-25 mph
range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>560-
562-563.
Flash Flood Watch through Friday morning for AZZ530>533-536.
CA...Flash Flood Watch through Friday morning for CAZ560>570.
&&
DISCUSSION...Iniguez
AVIATION...Iniguez
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Mar 12, 2:04 PM PDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Phoenix AZ 204 PM MST Thu Mar 12 2020 AZZ537-540>544-122145- Buckeye/Avondale AZ-Cave Creek/New River AZ-Central Phoenix AZ- Deer Valley AZ-Northwest Valley AZ-North Phoenix/Glendale AZ- 204 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 PM MST... At 204 PM MST, Doppler radar was tracking a strong thunderstorm over Downtown Peoria, or near Sun City, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City, Sun City West, New River, Cave Creek, Glendale Sports Complex, Deer Valley Airport, North Mountain Park, Downtown Peoria, Arrowhead Mall, Downtown Glendale, Camelback Ranch, Metro Center Mall and Vistancia. This includes the following highways... AZ Interstate 17 between mile markers 204 and 226. US Highway 60 between mile markers 143 and 158. AZ Route 101 between mile markers 5 and 28. LAT...LON 3350 11206 3350 11232 3385 11240 3383 11198 TIME...MOT...LOC 2104Z 183DEG 13KT 3361 11220 Iniguez
Special weather statement, Mar 12, 2:44 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Phoenix AZ 244 PM MST Thu Mar 12 2020 AZZ540>544-546-548-550-122230- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Cave Creek/New River AZ-East Valley AZ- Central Phoenix AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 244 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm over Laveen, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, Laveen, Papago Park, Piestewa Peak Park, Arizona Mills Mall, Deer Valley Airport, North Mountain Park, South Phoenix, Arizona State Fairgrounds, Downtown Phoenix, Downtown Scottsdale, Metro Center Mall, Scottsdale Airport, Camelback Mountain, Sky Harbor Airport and Desert Ridge Marketplace. This includes the following highways... AZ Interstate 10 between mile markers 137 and 157. AZ Interstate 17 between mile markers 195 and 217. AZ Route 51 between mile markers 1 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3335 11197 3338 11222 3372 11222 3366 11186 TIME...MOT...LOC 2143Z 187DEG 17KT 3340 11211 AJ
Special weather statement, Mar 12, 2:46 PM PDT, 33 minutes before
Special Weather Statement National Weather Service Phoenix AZ 246 PM MST Thu Mar 12 2020 AZZ537-538-540-122230- Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ- 246 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm near Liberty, or near Buckeye, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glendale, Surprise, Goodyear, Buckeye, El Mirage, Waddell, Litchfield Park, Palo Verde, Perryville, White Tank Mountain Park, Luke AFB, Liberty, Surprise Stadium and Estrella Mountain Ranch. This includes the following highways... AZ Interstate 10 between mile markers 111 and 127. US Highway 60 between mile markers 143 and 144. AZ Route 85 between mile markers 149 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3328 11243 3335 11266 3366 11267 3364 11233 TIME...MOT...LOC 2146Z 187DEG 16KT 3337 11254 AJ
Special weather statement, Mar 12, 2:57 PM PDT, 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 257 PM PDT Thu Mar 12 2020 CAZ563>565-567-122245- Chuckwalla Mountains CA-Imperial County Southeast CA-Salton Sea CA- Imperial Valley CA- 257 PM PDT Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 345 PM PDT... At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near El Centro, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... El Centro, Brawley, Imperial, Holtville, Westmorland, Calipatria, Heber, Alamorio and Wiest. This includes the following highways... CA Interstate 8 between mile markers 37 and 49. CA Route 78 between mile markers 14 and 25. CA Route 111 between mile markers 5 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3274 11535 3272 11557 3320 11569 3324 11530 TIME...MOT...LOC 2156Z 172DEG 21KT 3281 11548 AJ
Local storm report, Mar 12, 3:00 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLOOD 8 S SEELEY 32.68N 115.67W
03/12/2020 IMPERIAL CA LAW ENFORCEMENT
DELAYED REPORT. CORRESPONDING ROAD CLOSURE.
SR 98 AND DREW RD.
&&
JSLocal storm report, Mar 12, 3:15 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HEAVY RAIN 4 N PHOENIX 33.50N 112.08W
03/12/2020 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
ESTIMATED IN 20 MINUTES.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:02 AM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Mar 12, 1:27 PM PDT | Special Weather Statement | PSR | Riverside | 48 min |
| Mar 12, 1:32 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 2:45 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Mar 12, 2:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Mar 12, 3:42 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 4:10 PM PDT | Special Weather Statement | PSR | Imperial | 35 min |
| Mar 12, 4:23 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Mar 12, 4:42 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 4:53 PM PDT | Special Weather Statement | PSR | Imperial | 52 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.